To anyone on or considering trying L-Theanine!

Discussion in 'Fibromyalgia Main Forum' started by Wolverine, Jun 19, 2004.

  1. Wolverine

    Wolverine Member

    Hi again guys. You may remember i had a bad reaction to GABA, and left a post about it. It seemed a few others also had the same bad reaction as i did.

    I have ordered L-Theanine from Puritans Pride as suggested by someone here and am HOPING i dont have any reaction to THIS one! I need to relax and sleep at night as my brain races at night and i dont sleep well.

    Has anyone had a bad reaction to l-theanine? The thing i have read on ALOT of sites that promote L-Theanine is that it LOWERS blood pressure. They state this as one of the "beneficial" effects of it, but i certainly do NOT want my BP being lowered any further!!! Mine is very low already and i am very uncomfortable if anything i take lowers my BP.

    Any info is appreciated. Thanks! Chris :)
    <br>[<i>This Message was Edited on 06/20/2004</i>]
  2. Wolverine

    Wolverine Member

  3. Steve_Catelin

    Steve_Catelin New Member

    I had a mean case of insomnia in the winter so I investigated all of this. I also got particulary interested in neurotransmitters. Potentially they hold so much power and promise for us - in practise the results arn't exciting.

    By the way, I found the 'racing brain' symptom to be a result of lieing in bed for hours while being completely awake biochemically. For many, it is not a medical symptom as such - it's something that happens to normal people if they were to lie in a bed for hours while not feeling tired.

    Melatonin has certianly been my best sleep remedy.

    I found that taking one capsule of L-theanine did help induce sleep, especially for occasional use if I awoke in the night and needed something to help me get my head down again.

    I also tried taking it routinely about an hour or two before bed. It had a subtle but negative effect on my concentration immediately after taking it. If it did help me sleep, it was only a very mild effect. I discontinued it because I think it made my emotions worse the day after.

    Bloody awkward fixing all this sleep stuff, I know. Good luck mate.

  4. Wolverine

    Wolverine Member

    Hey there, thanks alot for that. hmm yeah its very tricky getting this sleep thing right i know! i am sensitive to melatonin - that does to me the same as what u said about theanine, negatively effects my emotions the next day plus makes me feel bombed out till the next night!

    I can barely take anything which makes me worry about the theanine thats coming. Nearly everything ive treid for sleep has a similar effect. Its the 'next day' probs that get me the most about them. Valerian, any herbal sleep formula, melatonin, ANY sleep drugs, all do the same next day "non-functionality" Oh well can only try eh?

    I am going to a non drug sleep specialist in the next month or so. Hopefully they can help!

    Thanks, Chris.
  5. Steve_Catelin

    Steve_Catelin New Member

    The only other simple solution I can think of is to try much lower doses. I know the main sign of too much melatonin is next day hangover. If you haven't already, try a small dose such as 0.5mg and work it up. However, you may have tried this. It isn't good how all the various remedies you've tried have a similar negative effect.

    B12. I've just tried this in the form of methylcobalamin, in capsule form. It certainly has given a stimulating zest to my energy, especially cognitive-wise. Also, it surpresses melatonin production. Perhaps part of your problem is that your pineal is still releasing melatonin during the daytime. B12 would help with that. Though its a balancing act as it has made it harder for me to sleep - although it has also greatly raised my tolerance to lack of sleep!

    If your sensitive to ingredients, there is a company called Pure Encapsulations that I use which produce vertually pure stuff. I've found them high quality. It's a US company but may just have a distributer in Aus if you ask them.

    It must be hard for people to udnerstand how we are so fatigued, yet crave sleep so much!

  6. Teri424

    Teri424 New Member

    I have been taking Theanine for a few months now and I've found that it really keeps me calm! I really like it! My Rheumotologist wanted me to get off of Xanax and I was having a hard time lowering my dose. But, my Chiropractor suggested Theanine to me to keep me calm so I could get off the Xanax, and it worked! I haven't had any side effects from it and I'm completely off of Xanax now! I'm so proud of myself! Good luck. Oh by the way, I also have borderline low BP and it hasn't lowered mine at all.

  7. pastel

    pastel New Member

    Hi Wolverine;
    What really helped my sleep was a tiny dose of amitriptyline
    (also called elavil). It's an old style anti-depressant
    which is also used for bed-wetting in children because of
    it's helpful effects on establishing proper sleep.

    I took 10 mg., whereas by comparison kiddies take 25mg!
    You could even have the 10 mg cut in half to begin with.

    My legs felt a bit wobbly the first night, perhaps slightly
    "stunned" but that passes in short order and boy was
    it worth it to sleep properly.

    Good luck with your sleep program Chris. Assum you are
    doing all the other helpful stuff, like lowering the lights
    as the evening wears on, no computer etc after 9 pm.,
    protein snack and etc.

  8. victoria

    victoria New Member

    I've been a booster of L-theanine because of what it's done for my 16 y o son, as you may know...

    but I've also taken it on occasion. I tend towards low bp too altho I've found upping my salt intake has helped. I no longer get dizzy standing up happily :)

    Anyway, i didn't have any negative reaction to l-theanine, did not notice any effect on bp, and it helped me when I needed to calm down extra in order to sleep due to life events.

    I hope it works for you!
  9. Wolverine

    Wolverine Member

    Thanks again steve. Yeah i am going to try a lower dose of melatonin. The tablet i took was by pretorius, and it was a 3mg 6x homeopathic dosage. So im not sure how much the equates to really. if it means 6x dilution that would make it a 0.5mg dose right? i dont know. All i know is that i was still bombed out and unable to think at 7pm the next night. Im going to try an 8th then 1/4 and see if thats ok.
    Thanks, yeah it is hard for people to understand how exhausted we are yet cant sleep! People are always non understanding of this illness unless they have experienced it.

    Thanks Teri, hope it doesnt effect my BP either! Glad u got off Xanax!

    Catherine - i couldnt even tolerate 1/4 of a 10mg amitriptyline tablet, i had SOO low blood pressure and couldnt function the next day at all, even on that low 2.5mg!!!

    Thanks alot Victoria! Yeah my BP is so bad that when im really bad with the CFS and faintness, i have to go to ER and have a fluid drip at 2 litres over 2 hours. i get so weak and shaky! Thats why i dont want ANYTHING to lower my bp!

    Thanks, Chris.
  10. pastel

    pastel New Member

    This is really crappy Chris that you've got to deal with such low blood pressure. I hope the new amino
    acid works out for you.

    Does the addition of salt help?

    In any event please keep us informed as to how you respond
    l-theanine...we get to care about the people on here; specially you youthful ones!

  11. ANNXYZ

    ANNXYZ New Member

    Low dose naltrexone ( search google " low dose naltrexone & link to LDN home page . ) It helps a lot with sleep
    and boosts the immune system & is cheap ! Dr Sujay here shared this with me. I have a friend with advanced MS who had not slept in years And is sleeping like a lamb with LDN. Nothing had ever helped him before .

    LDN raises NK cell counts & all of us usually have this issue . I think it is great!
  12. meliii

    meliii New Member

    Hey guys...I'm jumping in short on time, but I think this is page focuses on sleep troubles. Want to say that I and others who have diagnosis of hashimoto's thyroiditis with apparent adrenal problems and other autoimmune issues have a lot of similar symptoms and reactions. It's complex and hard to find knowledgeable diagnosis and treatment, but worth looking into and educating yourself. Gluten and other food reactions, gut health, adrenal fatigue, low and high thyroid, low blood pressure, and many other factors may come into play...Datis kharrazian seems to be a great resource.
    <br><br>[<i>This Message was Edited on 02/01/2012</i>]
  13. Wolverine

    Wolverine Member

    Hi Meliii &amp; Freida. &lt;BR&gt;
    Far out! Not sure where this was dug up from, post is from 2004 :) But still, thanks for replies.&lt;BR&gt;
    &quot;Gluten and other food reactions, gut health, adrenal fatigue, low and high thyroid, low blood pressure, and many other factors may come into play..&quot;&lt;BR&gt;
    Indeed, these things seem to be the focus of many modern problems today. I have unfortunately gotten so bad with my health that I can hardly even tell what I react to any more, I just seem to react to everything. &lt;BR&gt;
    Adrenals stopped working properly 2008, hence had to go on hydrocortisone. Was on too much at various stages which has likely wrecked my gut,and immune system is showing many autoimmune type reactions. I also just get virus after virus. Ive just got another one now, after only not having one for the last week. Before that I had another one for 3.5 weeks. So, so very sick of it!&lt;BR&gt;
    Hadn't heard of Datis Kharrazian but he looks quite good indeed for these issues. &lt;BR&gt;
    Thanks, Chris.